Dear Dr. Roach: Please help me understand the connection between the use of baby powder or talcum powder and ovarian cancer. I can’t grasp how a product that is applied externally can migrate to the ovaries and cause cancer.
Talcum powder, in its raw form, contains small amounts of asbestos, which is known to cause lung cancer when inhaled. Some theorize that asbestos might enter the vagina and travel up the fallopian tubes to affect the ovaries.
A study in 1996 showed that women who reported frequent use of talc to the genital area did have microscopic amounts of talc following removal of the ovaries (none of which were removed for ovarian cancer). However, there were no precursors to cancer found in these women’s ovaries. Another theory involves development of certain antibodies; however, these antibodies have no known role in causing ovarian cancer.
Studies looking at women with ovarian cancer have suggested they have an increased use of talcum powder. It’s also possible that women who have a history of ovarian cancer are more likely to remember using talcum powder. This recollection could possibly cause a false-positive study. This is called recall bias. Different types of studies, following a large number of women before they had a diagnosis of ovarian cancer, have found no significant association between talcum powder use and ovarian cancer.
I spoke with a renowned expert on ovarian cancer, who felt strongly there is no risk of ovarian cancer associated with talcum powder. Nevertheless, a 2018 court case in Missouri awarded billions of dollars to women with a history of ovarian cancer, and an appeals court declined to hear the pharmaceutical company’s appeal.
Dear Dr. Roach: My daughter got caught up in drinking — and drinking hard. A doctor in California prescribed Xanax and then, of all things, Klonopin. She is in such a bad way, I can’t even fathom what she has gone through. She told me that she almost died. She cannot drive, nor hold a job.
Help me to understand this awful drug. She claims that no doctor can help her in California as no doctor knows that much about the drug and the withdrawal from it. She said her chemical balances are always off, she is constantly in a state of unrest.
She mentioned the “Ashton Manual,” which I have downloaded. I am trying to bone up on this class of drugs, and to find anyone out there that can help. I need help as much as she does to understand what is happening to her and if there is any light at the end of this tunnel.
Is there any help for those that are withdrawing from this drug?
Addiction to benzodiazepines — a class of drugs that includes clonazepam (Klonopin), alprazolam (Xanax) and others, such as diazepam (Valium) — is common. These are used to prevent alcohol withdrawal and should be stopped after a short while. Unfortunately, it’s also common to experience withdrawal symptoms when stopping these drugs if they are used for too long. Worse, some people will develop withdrawal symptoms while still taking them, because the body responds to chronic use by changing the receptor, leading to less effect of the medicine over time.
Fortunately, there is help. The Ashton Manual is an excellent, detailed study of how to help a person get off benzodiazepines entirely. Your daughter will need a physician who is experienced in doing this. An addiction specialist is one good choice. A good guideline, which must be individualized, is to lower the dose by about 5% per week. It takes months to successfully get off the drugs, but most people feel much better when they do.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu